Texas, 2024

Flash Flood and Hail in Texas, May 30, 2024

May 30, 2024 · NWS HGX · 10 events in 7 counties and zones

Severe thunderstorms moved across the area and produced hail, some wind damage and a little bit of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe thunderstorms moved across the area and produced hail, some wind damage and a little bit of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 30, 3:12 PM CST, 2 hours 22 minutes earlier.

Area forecast discussion, May 30, 3:12 PM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
412 PM CDT Thu May 30 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(This evening through Friday Night)
Issued at 332 PM CDT Thu May 30 2024

Our primary concern as of writing this AFD (3PM) is the building
convection over portions of N Texas this afternoon. The overall
synoptic pattern continues to features a train of shortwaves embedded
in the WNW to NW flow aloft. One such shortwave in conjuction with
bountiful LL instability and moisture is enhancing the aforementioned
convection which has recently evolved into a more organized line of
thunderstorms. Some cold pooling is evident as per the surface obs in
the MCS's wake. The convection as been somewhat pulsy, with outflow
boundaries outrunning the convection along the line's western flank.
CAMs guidance is all over the place regarding the line of storms and
its potential time of arrival in our CWA. But structurally speaking,
the guidance that has best initialized the line features a more
progressive forward motion, bringing storms into our northern counties
by this evening. Therefore, we are starting to lean more towards a
scenario similar to the ARW which has the line reaching our
northern most counties (Piney Woods area) by 5-7PM and potentially
the Brazos Valley by 6-8 PM if the western flank doesn't fall
apart. If the line continues to hold together, then these storms
could reach the I-10 corridor by 10PM-12AM and the coast by
1-2AM. The primary concern will be damaging wind gusts and hail
along with localized flooding. The LL shear profile is not a
quintessential tornado environment but we still cannot rule out an
isolated thunderstorm capable of a tornado. If the line does not
hold together enough to push through our region, then instability
would be saved for another possible MCS that approaches from the
northwest later tonight thanks to another shortwave. So in other
words, if these evening storms behave more like the ARW, then
there may not be enough instability left for the next round of
thunderstorms. There would be no (or maybe just weaker) late night
/ early morning storms. But if the ARW scenario does not pan out,
then that would open the door for a round of thunderstorms
(possibly severe w/ hail and damaging winds) later tonight into
the early morning hours on Friday.

So what should you do with such an uncertain forecast? Remaining
weather aware is a good start. Have multiple ways of receiving
warnings. Generally speaking, stay in tune with the weather this
evening and tonight. This is one of those forecasts that can easily
change due to the complexity of the situation. We will obviously be
keeping a very close eye on the radar this evening and tonight.
Frequent updates to the forecast may be warranted.

Friday's forecast will depend on how tonight unfolds. An early morning
MCS featuring a period of low clouds and showers in its wake could keep
temperatures cooler than currently predicted (85-90F in the current
forecast) and possibly limit the intensity of afternoon/evening
convection. However, if Friday starts out with less
rain/thunderstorm activity, then the environment may become
hotter and more unstable. With the continuance of the mid/upper
level shortave train, Friday will be another day to watch for
strong to severe thunderstorms, with damaging winds being more of
a concern than hail.

Self

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 332 PM CDT Thu May 30 2024

A shortwave trough will pass over the Red River Valley Saturday
morning, bringing another round of showers and thunderstorms through
the afternoon. While these storms should be fairly progressive, PWs
in excess of 1.8" will be sufficient to produce locally heavy
rainfall within some of these storms. Therefore, WPC has most of SE
Texas under a Marginal (level 1/4) risk of excessive rainfall on
Saturday. Forcing from this shortwave, combined with sufficient wind
shear and instability could produce strong to severe storms during
this period as well. Therefore, SPC has areas along and north of the
I-10 corridor under a Marginal (level 1/5) risk of severe weather
for Saturday. If severe storms do develop, damaging winds and hail
will likely be the main threat. Another, slightly stronger, midlevel
shortwave will pass overhead Sunday morning, bringing yet another
round of showers/storms. The parameter space for Sunday is still
very similar to that of Saturday, so stronger storms with locally
heavy rainfall will still be possible during that day as well.

Ridging begins to build over Mexico early next week. Impulses riding
the peripheral of this ridge (with this moisture-rich environment)
could bring some isolated showers/storms through mid-week, mainly
in areas north of I-10 closer to the Brazos Valley/Piney Woods
area. NAEFS and GEFS 850mb temperatures surpass the 90th
climatological percentile by Tuesday, with ridging expected
amplify across the Plains on Wednesday as a Rex-block-like
pattern develops over the Western CONUS. The latest suite of
global models indicate 850mb temperatures reaching the 21-26C
range by mid-week with robust WSW/SW flow in the lower levels.
This all looks to bring hotter conditions, with highs reaching the
upper 80s to mid 90s on Tuesday/Wednesday. Persistent onshore
winds are also progged to keep dewpoints in the mid/lower 70s
during this period, even when factoring in the effects of afternoon
mixing. Heat Indices are estimated to reach 100-108 degrees by
Wednesday, signifying an increasing heat risk for next week.

Models suggest that a frontal boundary could trek southward
through the Plains later in the week, bringing some mild relief
from the heat. However, frontal systems have a tendency to stall
out before reaching SE Texas during this time of the year, so
relief may be much further away. In fact, if this boundary stalls
out close to our area, pooling moisture and compressional heating
could further exasperate the heat risk.

Regardless, we're entering the climatological summer for SE
Texas/the Houston, so practicing heat safety will become
especially important in the coming weeks/months. Remember to
drink plenty of fluids, wear lightweight clothing and be sure to
take breaks out of the sun. Heat is the #1 weather-related killer
in the U.S. each year, so be sure to not underestimate the danger
it poses.

03

&&

.AVIATION...
(18Z TAF Issuance)
Issued at 1236 PM CDT Thu May 30 2024

The forecast through tomorrow is extremely complex and
unfortunately features high uncertainty. Isolated to widely
scattered shra/tsra activity is possible this afternoon. However,
the primary concern is this evening through tomorrow morning when
a line of thunderstorms could move through our regions. The timing
of tsra is the most uncertain aspect of the forecast. Our current
TAFs have trended earlier than the previous update. The
uncertainty is why we have not opted for TEMPO / PROB30 groups
because confidence remains too low to pin point exact timing. This
is the type of forecast that can easily change, likely warranting
amendments. The primary concern with these storms will gusty
winds and hail. There may be a period of low clouds and shra in
the wake of the line.

&&

.MARINE...
Issued at 332 PM CDT Thu May 30 2024

Light to moderate onshore flow and seas of 3 to 6 feet are expected
through mid next week, warranting caution flags at times, especially
during the overnight hours. Rounds of showers and storms will be
possible into the weekend, with rain chances tapering off next week.
Some of these storms could become strong to severe, producing
damaging wind gusts and locally elevated seas. Persistent onshore
flow will bring a high risk of rip currents into the upcoming work
week.

03

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)	  71  86  73  88 /  50  60  30  50
Houston (IAH)			  75  88  75  88 /  40  50  30  60
Galveston (GLS)			  79  87  78  86 /  30  40  30  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Severe Thunderstorm Watch until 9 PM CDT this evening for
     TXC041-051-225-313-455
GM...Small Craft Should Exercise Caution from 7 PM CDT this
	 evening through Friday morning for GMZ330-335-350-355-370-375.

&&

SHORT TERM...Self
LONG TERM....03
AVIATION...Self
MARINE...03

In the hours before

Special weather statement, May 30, 4:38 PM CST, 56 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
538 PM CDT Thu May 30 2024

TXZ163-164-176-177-198-302315-
Madison TX-Walker TX-Grimes TX-Houston TX-Trinity TX-
538 PM CDT Thu May 30 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN TRINITY...NORTHERN
GRIMES...SOUTHWESTERN HOUSTON...MADISON AND NORTHERN WALKER COUNTIES
THROUGH 615 PM CDT...

At 538 PM CDT, Doppler radar was tracking a strong thunderstorm near
Madisonville, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Madisonville, Austonio, and Trinity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Texas.

&&

LAT...LON 3093 9534 3080 9578 3087 9594 3097 9604
      3109 9593 3109 9577 3114 9577 3116 9573
      3121 9575 3123 9573 3127 9573 3130 9570
      3130 9568
TIME...MOT...LOC 2238Z 226DEG 18KT 3100 9582

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Batiste
Special weather statement, May 30, 5:08 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
608 PM CDT Thu May 30 2024

TXZ163-302345-
Houston TX-
608 PM CDT Thu May 30 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HOUSTON COUNTY
THROUGH 645 PM CDT...

At 608 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Kennard, or 15 miles northeast of Crockett, moving
southeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Kennard and Weches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
southeastern Texas.

&&

LAT...LON 3158 9526 3157 9520 3158 9519 3156 9514
      3155 9515 3152 9510 3150 9510 3149 9511
      3147 9510 3146 9507 3147 9506 3144 9504
      3144 9503 3125 9519 3145 9550 3158 9538
      3159 9527
TIME...MOT...LOC 2308Z 308DEG 18KT 3148 9528

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Cady

The radar

The Ft Hood radar (KGRK), 141 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Madison

When
May 30, 5:34 PM CST
Where
Madison County, 1.38 mi N of Laceola
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.950, -95.930

Trees were downed.

Thunderstorm Wind, Houston

When
May 30, 5:45 PM CST
Where
Houston County, 3.54 mi W of Cut
Measured
53 kt (61 mph) estimated gust
Reported by
Department of Highways
Coordinates
31.230, -95.530

Trees were downed on multiple roads, including FM 2110, FM 1733, SH 7W, FM 227 W, and FM 2544.

Thunderstorm Wind, Walker

When
May 30, 5:49 PM CST
Where
Walker County, 1.19 mi E of Huntsville
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
30.720, -95.550

Trees were downed and limbs were broken.

Thunderstorm Wind, Polk

When
May 30, 6:06 PM CST
Where
Polk County, 1.38 mi N of Corrigan
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.020, -94.820

A tree was downed on FM 1987.

Hail, Montgomery

When
May 30, 6:19 PM CST
Where
Montgomery County, 5.11 mi NE of Montgomery
Measured
1 in hail
Reported by
Public
Coordinates
30.440, -95.630

Quarter sized hail was observed.

Thunderstorm Wind, Grimes

When
May 30, 6:29 PM CST
Where
Grimes County, 1.92 mi ENE of Erwin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.490, -96.040

Trees were downed on multiple roads, including CR 109, FM 149, FM 390, and Highway 30.

Thunderstorm Wind, Polk

When
May 30, 6:36 PM CST
Where
Polk County, 0.91 mi NW of Livingston
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.710, -94.940

Trees were downed on multiple roads, including FM 350, SH 146, and C M Hardy Road.

Hail, Montgomery

When
May 30, 6:50 PM CST
Where
Montgomery County, 1.38 mi WNW of Montgomery
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
30.390, -95.700

Quarter sized hail was observed.

Flash Flood, Montgomery

When
May 30, 6:50 PM CST to 8:00 PM CST
Where
Montgomery County, 2.16 mi NNW of Montgomery to 2.63 mi NW of Montgomery
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
30.410, -95.690

Flash flooding was reported along Atkins Creek on the northeast side of the city of Montgomery. Several motorists were stranded in high water along FM 1097. A few homes in the Terra Vista neighborhood also took on some water. Time was estimated by radar.

Thunderstorm Wind, Harris

When
May 30, 8:10 PM CST
Where
Harris County, 1.51 mi SSW of Lake Houston
Measured
52 kt (60 mph) measured gust
Reported by
Public
Coordinates
29.930, -95.160

Wind gust occurred at the Lakeside Terrace Drive Tempest Weather Station.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1170661, 1170662, 1170663, 1170664, 1170655, 1170665, 1170666, 1170656, 1188474, 1170658.